Alert archive / New Mexico / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 145, NWS Albuquerque, NM

August 30, 2002Roosevelt County, New Mexico

NWS Albuquerque, NM issued this severe thunderstorm warning at Aug 30, 2002, 4:56 PM MDT for Roosevelt County, New Mexico. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 30, 2002, 4:56 PM MDT (22:56 UTC)
Expired
Aug 30, 2002, 5:45 PM MDT
In force
49 min
Issued by
NWS Albuquerque, NM
Area
Counties, with a storm outline in the text

County Roosevelt County, NM

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 10.9 hours before the alert went out and 216 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2002-08-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 519 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2002-08-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 147 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
519 J/kg
Mixed-layer CIN
-136 J/kg
Mixed-layer LCL
911 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
147 m²/s²
0-3 km storm-relative helicity
280 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

566 
WUUS55 KABQ 302256
SVRABQ
NMC041-302345-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
455 PM MDT FRI AUG 30 2002

THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN ROOSEVELT COUNTY IN EAST CENTRAL NEW MEXICO

* UNTIL 545 PM MDT

* AT 450 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER MILNESAND...OR ABOUT 39 MILES SOUTH OF
  PORTALES...MOVING NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  OVER LINGO AT 525 PM MDT
  5 MILES SOUTHEAST OF CAUSEY AT 540 PM MDT

THIS SEVERE THUNDERSTORM IS CAPABLE OF LARGE HAIL WHICH CAN CAUSE 
INJURY AND PROPERTY DAMAGE. TAKE SHELTER NOW.

LAT...LON 3364 10342 3356 10326 3382 10284 3400 10306

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 30, 2:00 PM MDT, 2 hours 56 minutes earlier.

Area forecast discussion, Aug 30, 2:00 PM MDT, 2 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
200 PM MDT FRI AUG 30 2002

12Z 500MB ANAL SHOWED THE UPPER HIGH CENTER NEAR GUADALUPE
PASS...WITH DRIER AND SLIGHTLY WARMER AIR WORKING OVER AZ AND MOVING
EAST INTO NM. 500MB HIGH IS FORECAST TO MOVE WEST AND NORTH AND
BECOME CENTERED ALONG THE AZ/NM BORDER SOUTH OF GALLUP BY SUNDAY.
MOISTURE (HIGHER PWS) WILL CREEP NORTH UNDERNEATH THE UPPER
HIGH...ALLOWING BETTER CHANCES FOR PRECIP TO SPREAD NORTH ACROSS THE
CWA SATURDAY AND SATURDAY NIGHT. BY LABOR DAY...POSITION OF UPPER
HIGH WOULD FAVOR THE NE QUARTER FOR CONVECTIVE DEVELOPMENT...GIVEN
SUFFICIENT LOW LEVEL MOISTURE. OTHERWISE...CONVECTION SHOULD BE
CONFINED TO THE HIGHER TERRAIN BY THAT TIME. BY WEDNESDAY...MRF/ECMWF
SHOW A BIG OL TROUGH DIGGING SOUTH INTO THE PAC NW. THE MRF KICKS IT
OUT OVER THE NORTHER ROCKIES ON THURSDAY...WHILE THE ECMWF CONTINUES
TO DIG IT SOUTH AND EAST. DUE TO UNCERTAINTY WITH THE TRACK OF THIS
FEATURE...WILL STAY WITH PREVIOUS FORECAST OF SLIGHT CHANCE POPS FOR
DAYS 4-7. EITHER WAY...THE UPPER HIGH CENTER WILL BE MOVING EAST AND
TEMPS WILL BECOME MORE NORMAL. CA

ABQ BB 062/089 064/088 062 50012
SAF BB 052/087 053/085 052 50012
TCC BB 064/089 065/089 064 50111

.ABQ...NONE.

Nearby

Severe Thunderstorm Warnings in New Mexico, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.